Kentucky, 2010

Heavy Snow and Winter Weather in Kentucky, February 24 to 25, 2010

February 24 to 25, 2010 · NWS JKL · 20 events in 9 counties and zones

An upper level low pressure system tracked across the central Appalachians on February 24tha and 25th. The weather system kicked off widespread light snow showers that brought accumulating snowfall to multiple counties across eastern Kentucky.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An upper level low pressure system tracked across the central Appalachians on February 24tha and 25th. The weather system kicked off widespread light snow showers that brought accumulating snowfall to multiple counties across eastern Kentucky. The highest snowfall totals occurred in Harlan and Lecther counties where 5 to 8 inches of snow fell in the higher terrain. One to three inches of snowfall was reported in several other counties around the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 24, 3:25 PM EST, 45 minutes earlier.

Area forecast discussion, Feb 24, 3:25 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
325 PM EST WED FEB 24 2010

.SHORT TERM.../TONIGHT THROUGH THURSDAY NIGHT/

AN ARCTIC COLD FRONT IS CURRENTLY EXITING TO THE EAST OF THE...WITH
THE COLDER AIR LAGGING SOMEWHAT. TEMPERATURES OVER CENTRAL KY HAVE
DROPPED OFF INTO THE UPPER 20S. CURRENTLY ACROSS THE HIGHEST
ELEVATIONS...THE TEMP WAS 25 AT BLACK MTN AND AREAS ABOVE 2000 FEET
WERE IN THE UPPER 20S TO AROUND 30. BEHIND THIS FRONT...AN UPPER LOW
IS BEGINNING TO TAKE SHAPE NEAR LAKE MICHIGAN.

THE FRONT WILL CONTINUE TO MOVE EAST OF THE REGION LATE THIS
AFTERNOON AND EARLY THIS EVENING...AS COLDER AIR CONTINUES TO INVADE
WITH THE APPROACH OF THE UPPER LEVEL LOW. 8H TEMPS SHOULD DROP OFF
OVER THE WESTERN HALF OF THE CWA SIGNIFICANTLY IN THE 21Z TO 0Z
TIMEFRAME AND 0Z TO 6Z IN THE EAST. LAPSE RATES WILL STEEPEN FURTHER AS
THE AIR ALOFT COOLS AND A PICK UP IN INTENSITY AND COVERAGE OF SNOW
SHOWERS SHOULD OCCUR DURING THIS TIME FRAME. ALSO...WITHING AN HOUR
OR TWO EITHER SIDE OF SUNSET...SFC TEMPS SHOULD FALL TO AROUND
FREEZING AND BELOW AND SNOW ACCUMULATION SHOULD COMMENCE. PRIOR TO
THAT TIME...OVER THE NEXT COUPLE OF HOURS...THE HEAVIEST SNOW SHOWERS
WILL BRIEFLY COVER THE GROUND...BUT IN BETWEEN SNOW SHOWERS THAT
ACCUMULATION WILL MORE THAN LIKELY MELT AWAY. ACROSS THE HIGHEST
ELEVATIONS THIS SHOULD NOT OCCUR.

OVERNIGHT TONIGHT...ROUNDS OF SNOW SHOWERS ARE EXPECTED AS LAPSE
RATES STEEPEN AND THE LOW LEVEL FLO WILL ALSO BECOME NEARLY IDEAL
WNW TO NW OVERNIGHT. MOISTURE WILL BE SOMEWHAT LIMITED...BUT COLD AIR
ALOFT SHOULD LEAD TO GREATER THAN 10:1 SNOW:LIQUID RATIONS...WITH MORE
ON THE ORDER OF 20:1 OCCURRING DURING MUCH OF THE EVENT. WITH SOLAR
INSOLATION DESPITE TEMPS LIKELY NOT REACHING THE FREEZING
MARK...LOCATIONS BELOW 2000 FEET OR 1500 FEET WILL PROBABLY
EXPERIENCE LITTLE SNOW ACCUMULATION AFTER MIDDAY ON THURSDAY.
TIMEHEIGHT SECTIONS HAVE THE BEST SYNOPTIC LIFT FROM PRESENT THROUGH
MUCH OF THE NIGHT TONIGHT. THE NAM HAS DIFFERENT OMEGA MAX PERIODS
THAN THE GFS THOUGH...SO THE EXACT TIMING IS NOT CLEAR CUT AS
HANDLING AND STRENGTH DIFFERENCES IN WEAKER IMPULSES ROTATING AROUND
THE UPPER LOW REMAIN. HOWEVER...A PERIOD OF ENHANCED SNOW SHOWERS
SHOULD OCCUR WITH THE LEADING EDGE OF THE COLDER AIR ALOFT AND WHILE
THE AIR ALOFT IS COLDEST OR GENERALLY FROM EARLY THIS EVENING THROUGH
TONIGHT. CONTINUED UPSLOPE EVENT AND LINGERING LOW LEVEL MOISTURE
WILL LEAD TO CONTINUED SNOW SHOWERS AND FLURRIES ON THURSDAY NIGHT AS
WELL.

WITH THIS ALL IN MIND HAVE OPTED TO GO WITH A WINTER WX ADVISORY FOR
SNOW FROM TONIGHT THROUGH MIDDAY ON THURSDAY IN MOST AREAS...BUT HELD
ONTO THE ADVISORY INTO EARLY THURSDAY EVENING IN PIKE...FLOYD AND
HARLAN COUNTIES WHICH APPEAR TO BE MORE FAVORED FOR SNOW SHOWER
ACTIVITY ON THURSDAY. ALONG WITH SOME ADDITIONAL ACCUMULATION IN
HIGHER ELEVATIONS DURING THE DAY ON THURSDAY THERE...FELT THAT IT WAS
PRUDENT TO GO WITH A LONGER ADVISORY THERE. FOR NOW...THINKING IS
SIMILAR AS FAR AS ACCUMULATIONS FROM PREVIOUS FORECASTS. A GENERAL
1 TO 2 INCHES SHOULD FALL BY MID MORNING ON THU ACROSS MUCH OF THE
REGION ALONG AND EAST OF INTERSTATE 75...WITH LOCALLY HIGHER AMOUNTS
IN MORE PERSISTENT SNOW SHOWERS. LOCATIONS SOUTH OF THE MOUNTAIN
PARKWAY AND PARTICULARLY SOUTH OF THE HAL ROGERS PARKWAY AND KY HWY
80 CORRIDOR WILL PROBABLY EXPERIENCE AN AVERAGE OF 1 TO 3 INCHES BY
THE TIME ACCUMULATING SNOW ENDS...WITH LOCALLY HIGHER AMOUNTS ABOVE
2000 FEET. THE WINTER WEATHER ADVISORY...SDFWSWJKL HAS ALREADY BEEN
ISSUED AND PLEASE SEE IT FOR FURTHER DETAILS. WE WILL ALSO ISSUE AN
SPS FOR THE SOUTHWESTERN 3 COUNTIES NOT IN THE ADVISORY ATTM.

WITH COLD ADVECTION CONTINUING TONIGHT...TEMPERATURES SHOULD FALL TO
THE LOW TO MID 20S WITH TEENS IN THE HIGHEST ELEVATIONS. TEMPERATURES
WILL PROBABLY STRUGGLE TO REACH MOS VALUES ON THU...OR AT LEAST THE
WARMER MET NUMBERS. WE OPTED TO TREND UP SLIGHTLY...BUT STILL BELOW
MOS IN GENERAL. TEMPERATURES SHOULD AGAIN BE WELL INTO THE 20S ON
THURSDAY NIGHT IN MOST LOCATIONS.

.LONG TERM.../FRIDAY THROUGH WEDNESDAY/...UPDATED

H5 LOW WILL STAY NEARLY STATIONARY OVER NEW ENGLAND AND THE EASTERN
GREAT LAKES THROUGH THE FIRST HALF OF THE FORECAST PERIOD. SENSIBLE
WEATHER THROUGH THIS TIME PERIOD WILL BE CHARACTERIZED BY AMPLE SKY
COVER ALONG WITH LINGERING SNOW SHOWERS AND FLURRIES AS LOW LEVEL
MOISTURE HANGS AROUND. CHANCES FOR MEASURABLE PRECIPITATION ARE
BASED UPON MID LEVEL WAVES ROTATING AROUND THE PARENT LOW...COMBINED
WITH SOMEWHAT FAVORABLE UPSLOPE FLOW AND MOISTURE ENHANCEMENT FROM
THE GREAT LAKES EVIDENT ON 1000-850 MB STREAMLINES. AT THIS POINT...
CONFIDENCE IS HIGH THAT FLURRIES/ISOLATED TO SCATTERED SNOW SHOWERS
WILL OCCUR AT TIMES DURING THE WEEKEND AS SATURATION TO AT LEAST THE
-10C LAYER SHOULD ALLOW FOR ICE CRYSTALS. HOWEVER...THERE REMAINS
SOME QUESTION WITH SURFACE TEMPERATURES DURING EACH AFTERNOON AS
FORECAST SOUNDINGS INDICATE SOME DRIZZLE OR LIGHT RAIN COULD MIX IN.
HAVE GENERALLY GONE AT OR BELOW GUIDANCE FOR THIS PERIOD...ESPECIALLY
IN THE EAST WHERE THE MOST MOISTURE/LOW LEVEL CLOUDS WILL BE PRESENT.
TEMPERATURES WILL BE ESPECIALLY TRICKY IF SOME BREAKS IN THE CLOUDS
OCCUR AS LATE FEBRUARY SUN WILL BE ABLE TO HEAT THE SURFACE MUCH
QUICKER THIS TIME OF YEAR. OVERALL...SHOULD NOT ACCUMULATE A WHOLE
LOT OVER THE WEEKEND AS ANY NIGHTTIME ACCUMULATIONS WILL LIKELY MELT
DURING THE DAY.

BY SUNDAY NIGHT AND MONDAY...UPPER LOW WILL BEGIN TO PROGRESS
EASTWARD...ALLOWING FOR HEIGHTS TO BRIEFLY RISE AND SOME
CLEARING/DRYING. WILL KEEP SUNDAY NIGHT THROUGH EARLY TUESDAY
DRY...HOWEVER MODELS GENERALLY AGREE ON ANOTHER MID LEVEL WAVE
WORKING IN FROM THE NORTH. MOISTURE APPEARS TO BE IN QUESTION HERE
SO WOULD NOT BE SURPRISED IF AT LEAST SOME POPS NEED TO BE ADDED AT
A LATER POINT. THEN...SOUTHERN STREAM SYSTEM APPEARS TO SCOOT ALONG
OUR SOUTHERN CWA LATE TUESDAY AND TUESDAY NIGHT. THE CONSENSUS IS
THAT THIS SYSTEM WILL STAY SOUTH OF THE AREA...HOWEVER IN THE SOUTHERN
AND EASTERN CWA SOME POPS ARE WARRANTED. THE JUSTIFICATION LIES IN
POTENTIAL FOR PHASING WITH A NORTHERN STREAM LOW DIVING OUT OF THE
NORTH...HOWEVER THIS FEATURE HAS BEEN ERRATIC AND WILL NOT COUNT ON
THIS OCCURRING THAT FAR OUT.

&&

.AVIATION.../18Z TO 18Z/

AN APPROACHING UPPER LEVEL LOW WILL LEAD TO AN INCREASE IN COVERAGE
AND INTENSITY OF SNOW SHOWERS LATER THIS AFTERNOON AND
EVENING...GENERALLY BETWEEN 20Z AND 2Z. ADDITIONAL SNOW SHOWERS ARE
EXPECTED BEFORE AND AFTER THIS PERIOD. CONDITIONS ARE EXPECTED TO
AVERAGE AT LEAST MVFR THROUGH THE PERIOD WITH SOME IFR OR LIFT VIS
AND OR CIG DURING THE MOST INTENSE SHOWERS. WIND GUSTS IN THE 20 TO
30 MPH RANGE ARE POSSIBLE DURING THE LAST 6 HOURS OF THE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 10 AM EST THURSDAY FOR KYZ044-
050>052-058>060-068-069-080-085>087-104-106>117-119.

WINTER WEATHER ADVISORY UNTIL 7 PM EST THURSDAY FOR KYZ088-118-
120.

&&

SHORT TERM...JP
LONG TERM...SCHOETTMER
AVIATION...JP
Hazardous weather outlook, Feb 24, 4:27 AM EST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
427 AM EST WED FEB 24 2010

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251230-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
427 AM EST WED FEB 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

LIGHT SNOW WILL BE POSSIBLE LATE THIS EVENING AND TONIGHT. LIGHT
ACCUMULATIONS WILL BE POSSIBLE. AT THIS TIME IT APPEARS THE HIGHEST
SNOWFALL TOTALS WILL OCCUR IN THE HIGHER TERRAIN ABOVE 2000 FEET
ALONG THE VIRGINIA AND WEST VIRGINIA BORDERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SNOW IS POSSIBLE AT TIMES FROM THURSDAY THROUGH SATURDAY. THE BEST
CHANCE FOR SNOW DURING THIS TIME WILL BE ON THURSDAY...WHEN SOME
LIGHT ACCUMULATIONS WILL BE POSSIBLE. THE HIGHEST SNOW FALL TOTALS
ARE EXPECTED TO OCCUR IN THE HIGHER TERRAIN ABOVE 2000 FEET ALONG THE
VIRGINIA AND WEST VIRGINIA BORDERS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGE TO CALL IN SNOWFALL REPORTS TO THE JACKSON
WEATHER OFFICE.

AR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather, 6 heavy snow. Local standard time, as filed.

Winter Weather, Floyd

When
February 24, 4:10 PM EST to 7:40 PM EST
Where
Floyd forecast zone
Reported by
NWS Employee
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

Four tenths of an inch of snow fell near Prestonsburg in a three hour period. The storm total snowfall was 0.7 inches.

Winter Weather, Bell

When
February 24, 5:51 PM EST to 7:51 PM EST
Where
Bell forecast zone
Reported by
Trained Spotter
Coordinates
36.731, -83.674 (the zone’s center; the record gives no point)

An inch of new snow fell in Pineville over a 2 hour period.

Winter Weather, Perry

When
February 24, 7:15 PM EST to 8:45 PM EST
Where
Perry forecast zone
Reported by
Amateur Radio
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

One and two tenths of an inch of snow fell in Viper.

Winter Weather, Perry

When
February 24, 7:15 PM EST to 8:45 PM EST
Where
Perry forecast zone
Property damage
$5,000
Reported by
Public
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

An inch of snow fell in Hazard, leading to slick roads which in turn caused several automobile accidents on Highway 80 East.

Winter Weather, Harlan

When
February 24, 7:15 PM EST to 11:00 PM EST
Where
Harlan forecast zone
Reported by
Amateur Radio
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

Two inches of new snow fell in Cumberland between 8 and 9 pm.

Heavy Snow, Harlan

When
February 24, 7:15 PM EST to 11:00 PM EST
Where
Harlan forecast zone
Reported by
Law Enforcement
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

Up to 4 inches of snow fell on Highway 421 over Pine Mountain. Only a dusting of snow fell in Harlan.

Heavy Snow, Harlan

When
February 24, 7:15 PM EST to February 25, 8:00 AM EST
Where
Harlan forecast zone
Reported by
COOP Observer
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

Eight inches of snow fell on Black Mountain since yesterday. The total current snow depth at time of report was 16 inches.

Winter Weather, Perry

When
February 24, 7:15 PM EST to February 25, 8:58 AM EST
Where
Perry forecast zone
Reported by
Public
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

A total snow depth of 3 inches was measured in Chavies.

Winter Weather, Letcher

When
February 24, 7:45 PM EST to 11:00 PM EST
Where
Letcher forecast zone
Reported by
Department of Highways
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 1.5 inches in Whitesburg to up to between 3 and 4 inches over the higher elevations of Letcher county.

Heavy Snow, Letcher

When
February 24, 7:45 PM EST to 11:00 PM EST
Where
Letcher forecast zone
Reported by
Department of Highways
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Up to 5 inches of snow fell along Highway 119 over Pine Mountain.

Winter Weather, Letcher

When
February 24, 7:45 PM EST to 11:00 PM EST
Where
Letcher forecast zone
Reported by
Department of Highways
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Two and a half inches of snow fell in Whitesburg.

Heavy Snow, Letcher

When
February 24, 7:45 PM EST to February 25, 9:30 AM EST
Where
Letcher forecast zone
Reported by
Trained Spotter
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Four inches of snow fell 8 miles south of Whitesburg at an elevation of 2100 feet.

Winter Weather, Bell

When
February 24, 7:50 PM EST to February 25, 9:05 AM EST
Where
Bell forecast zone
Reported by
Public
Coordinates
36.731, -83.674 (the zone’s center; the record gives no point)

Two inches of snow fell in Clear Creek Springs.

Winter Weather, Pike

When
February 24, 8:00 PM EST to February 25, 9:30 AM EST
Where
Pike forecast zone
Reported by
Department of Highways
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Two inches of snow fell in Shelbiana.

Heavy Snow, Pike

When
February 24, 8:00 PM EST to February 25, 9:30 AM EST
Where
Pike forecast zone
Reported by
Emergency Manager
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Four inches of snow fell in Virgie.

Heavy Snow, Pike

When
February 24, 8:00 PM EST to February 25, 9:30 AM EST
Where
Pike forecast zone
Reported by
Department of Highways
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Four inches of snow fell 4 miles east of Dorton on Highway 611.

Winter Weather, Breathitt

When
February 25, 12:00 AM EST to 7:16 AM EST
Where
Breathitt forecast zone
Reported by
NWS Employee
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

Nine tenths of an inch of snow fell in Talbert between midnight and 716 am. The storm total snow depth was 1.9 inches.

Winter Weather, Pulaski

When
February 25, 12:00 AM EST to 7:25 AM EST
Where
Pulaski forecast zone
Reported by
Trained Spotter
Coordinates
37.104, -84.577 (the zone’s center; the record gives no point)

Three tenths of an inch of snow fell in Somerset.

Winter Weather, McCreary

When
February 25, 2:08 AM EST to 7:08 AM EST
Where
McCreary forecast zone
Reported by
Emergency Manager
Coordinates
36.737, -84.484 (the zone’s center; the record gives no point)

A half inch of snow fell in Stearns.

Winter Weather, Floyd

When
February 25, 7:00 AM EST to 10:00 PM EST
Where
Floyd forecast zone
Reported by
NWS Employee
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

A half inch of snow fell in Prestonsburg over a 15 hour period. The storm total snowfall was 1.4 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216281, 216269, 216271, 216273, 216274, 216277, 216285, 216286, 216275, 216278, 216279, 216290, 216287, 216280, 216288, 216289, 216283, 216284, 216282, 216291.